Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS Nashville, TN

May 2, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 2, 2011, 4:34 PM CDT for 4 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2011, 4:34 PM CDT (21:34 UTC)
Expired
May 2, 2011, 5:00 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 112 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS54 KOHX 022134
SVROHX
TNC081-101-135-181-022200-
/O.NEW.KOHX.SV.W.0164.110502T2134Z-110502T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HICKMAN COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
  LEWIS COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 433 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LINDEN...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOHENWALD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3575 8739 3562 8734 3560 8735 3559 8732
      3548 8728 3546 8736 3547 8744 3544 8745
      3537 8777 3551 8791
TIME...MOT...LOC 2133Z 246DEG 43KT 3549 8774

$$

FORECASTER: 31
1 follow-up statement
899 
WWUS54 KOHX 022145
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT MON MAY 2 2011

TNC081-101-135-181-022200-
/O.CON.KOHX.SV.W.0164.000000T0000Z-110502T2200Z/
HICKMAN TN-PERRY TN-LEWIS TN-WAYNE TN-
445 PM CDT MON MAY 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WAYNE...LEWIS...SOUTHEASTERN PERRY AND SOUTH CENTRAL HICKMAN COUNTIES
UNTIL 500 PM CDT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF HOHENWALD...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOHENWALD.

LAT...LON 3575 8739 3562 8734 3560 8735 3558 8732
      3548 8728 3546 8735 3547 8744 3544 8745
      3542 8774 3557 8778
TIME...MOT...LOC 2145Z 241DEG 26KT 3553 8768

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:10 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 2, 3:10 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT MON MAY 2 2011

.DISCUSSION...UPPER TROUGH IS LOCATED IN THE TX/OK PANHANDLE AREA
MOVING EWD INTO THE LOWER PLAINS AND IS EXPECTED TO PASS THE
MIDSTATE TUE NGT. AT THE SFC...A FRONTAL SYSTEM IS LOCATED ALONG A
LINE FROM PARKERSBURG WVA TO BOWLING GREEN KY TO OXFORD MS AND IS
CONTINUING A SLOW EWD MOVEMENT. MODELS CONTINUE THE EWD MOVEMENT
OF THE FRONT WITH SIGNIFICANT RAINFALL OVER THE AREA THROUGH MIDDAY
TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT OVER 10 WRN COUNTIES
UNTIL MIDDAY TUE. WE EXPECT 2-3 INCHES OF RAINFALL IN THIS AREA
THRU NOON TUE. ELSEWHERE...1-2 INCHES IS POSSIBLE. GIVEN THE
ANTECEDENT RAINFALL OVER THE WATCH AREA...FLASH FLOODING IS LIKELY
TONIGHT AND TUE MORNING.

DRIER AND COOLER AIR MOVES INTO THE AREA TUE NGT AND CONTINUES
THROUGH THU AS A HIGH PRESSURE SYSTEM MAKES ITS WAY ACROSS THE TN VALLEY.
LOW TEMPS DROP INTO THE UPPER 30S FOR TUE NGT. WITH PLENTY OF SUNSHINE...
TEMPS SHOULD RECOVER NICELY INTO THE 60S BY WED AFTN AND THE LOW 70S
BY THU AFTN.

WE GET 2 WEAK TROUGHS SWEEPING ACROSS THE AREA THU NGT THROUGH SAT
NGT GENERATING A 20-30 PCT CHANCE OF RAIN FOR THIS TIME PERIOD. TEMPS
RANGE FROM THE 50S TO THE 70S IN THIS TIME PERIOD...CLOSE TO CLIMO.

A MUCH STRONGER SYSTEM MOVES INTO THE AREA BY WED BRINGING A COLD FRONT
ACROSS THE MIDSTATE ON WED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      49  55  40  63 / 100 100  20   0
CLARKSVILLE    47  57  37  63 / 100  80  10   0
CROSSVILLE     55  55  36  57 /  70 100  40   0
COLUMBIA       52  57  40  64 /  90 100  20   0
LAWRENCEBURG   53  58  40  64 /  80  90  20   0
WAVERLY        49  57  38  64 / 100  90  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.

&&

JLM
Hazardous weather outlook, May 2, 5:20 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT MON MAY 2 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A THREAT OF FLOODING FOR THE NORTHWEST COUNTIES OF THE
MID STATE WHERE A FLASH FLOOD WATCH IS IN EFFECT. STREAMS AND
RIVERS ACROSS NORTHWEST MIDDLE TENNESSEE WILL CONTINUE TO RUN
HIGH. EXPECTED RAINFALL TODAY AND TONIGHT WILL INCREASE THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ADDITIONAL RAINFALL ON TUESDAY WILL BRING THE CONTINUED THREAT FOR
FLASH FLOODING OVER THE NORTHWEST COUNTIES. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL NOON TUESDAY. STREAMS AND RIVERS IN THE NORTHWEST
WILL CONTINUE TO RUN HIGH THIS WEEK AND THROUGH THE WEEKEND...WITH
SOME OVER FLOOD STAGE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:01 PM CDTRiver Flood AdvisoryOHXHickman7 hr
May 2, 3:54 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne36 min
May 2, 4:22 PM CDTTornado WarningOHXWayne23 min
May 2, 4:42 PM CDTTornado WarningOHXLewis, Wayne33 min
May 2, 4:58 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry32 min
May 2, 5:02 PM CDTTornado WarningOHXLawrence, Wayne28 min
May 2, 5:30 PM CDTTornado WarningOHXLawrence, Lewis, Maury30 min
May 2, 5:48 PM CDTTornado WarningOHXMaury, Williamson27 min
May 2, 6:00 PM CDTTornado WarningOHXMaury9 min
May 2, 6:11 PM CDTTornado WarningOHXMaury34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.